Weight Training on Coumadin

  • Posted by a hidden member.
    Log in to view his profile

    Jul 20, 2010 4:48 PM GMT
    BF has to take coumadin since his heart surgery last year. We started weight training together and in a few days his arms / chest became riddled with bruises. Dr. said back off weight training until bruising heals and then he can weight "tone" but no more heavy lifting. The coumadin is basically causing him to bleed out on the muscles he is training.

    His cardio is off the charts: teaches five spin classes in four days. I'm afraid that using a lower poundage free weight may turn him off of weight training entirely - so I thought doing cables on a lower weight would be better.

    Anyone have thoughts or experience with coumadin and weights? Am I on the right path with cables vs free weights?
  • Posted by a hidden member.
    Log in to view his profile

    Jul 24, 2010 6:42 PM GMT
    Coumadin is like warfarin which is an anticoagulant. Usually given to reduce the chances of a stroke, or reduce the clotting effect.

    Warfarin inhibits blood coagulation (clotting), making you bleed easier. Weight training increases heart rate and stroke volume, resulting in higher blood pressure.Given that bruises occur from damaging or rupturing capillaries, I'm not surprised this is happening during weight training.

    A few things you can try to reduce bruising is intaking more vitamin C or using Arnica Cream. Arnica cream will reduce the bruising.You could use bromelain supplements, but only under doctor supervision...it's risky.

    As for your question, I would stick to cables with lower weights.



  • CDNinOZ

    Posts: 38

    Jul 25, 2010 1:48 AM GMT
    My partner has an artificial heart valve and needs to take warfarin (coumadin) daily.
    He does moderately strenuous weight training including some heavy weights and does not bruise too easily, unless he gets bumped.

    I wonder if your bf dosage of warfarin may be too high. I think the rule of thumb is an INR of between 2.5 and 3.5, but that depends on the reason why you would take warfarin.

    A link to INR, though I'm sure you know about this...
    http://healthengine.com.au/info/INR_Test

    Maybe he just needs to make sure he doesn't bump himself with weights while lifting. Does he do kettlebells a lot?


  • Posted by a hidden member.
    Log in to view his profile

    Jul 25, 2010 3:00 AM GMT
    Does his Dr. work with many athletic clients?
    And, a second opinion could also be a good idea.
    Saying "no more heavy lifting" - as in "never again" - doesn't sound right. I'd go for a second opinion before taking those words as absolute truth.
  • Posted by a hidden member.
    Log in to view his profile

    Jul 25, 2010 5:04 PM GMT
    Coumadin (warfarin) can be a dangerous drug if not used properly. Warfarin was first used as a rat poison. After ingesting warfarin,the rodent will bleed to death. D-Con works this way.

    I don't believe your BF is bleeding into his muscles. He is probably just bruising the skin from bumping the weights. Bleeding into joints and muscle is extremely painful and may require hospitalization. This is more of a problem in hemophiliacs than individuals taking coumadin.--- Remember the story of the last Romanov crown prince that had episodes of painful joint and muscle bleeding. The mystical Rasputin held sway over the czarina because she believed his interventions stopped the bleeding.---If coumadin causes muscle or joint bleeding it is usually the result of significant trauma.

    The problem with coumadin is the possibility of bleeding into the central nervous system. Individuals taking coumadin can have spontaneous bleeding into their brains even without exercising. I know of this happening in several individuals including a close family member.

    With heavy weight lifting, marked elevations of blood pressure can occur.
    The greatest peak pressures occurred during the double-leg press where the mean value for the group was 320/250 mmHg, with pressures in one subject exceeding 480/350 mmHg. Peak pressures with the single-arm curl exercise reached a mean group value of 255/190 mmHg when repetitions were continued to failure. http://jap.physiology.org/cgi/content/abstract/58/3/785
    It is obvious that someone with this degree of blood pressure elevation and thinned blood would run a higher risk for a brain hemorrhage.
    Someone that strains excessively using cables could elevate his blood pressure. I doubt that it would reach levels that occur in heavy squatting though. Your BF needs to check with his cardiologist to determine what a safe lifting weight would be.

    There are certain valvular heart problems that are made worse by blood pressure elevation. If you have a leaky mitral valve, the excess blood pressure in the left ventricle is going to increase the leak. The blood will flow backwards into the left atrium and possibility into the lungs. Obviously not a healthy thing. Mitral leaking (regurgitation) is one of the common valve problems and resistance training needs to be restricted in these individuals.

    The second poster mentioned using vitamin C. There are a few controversial reports in the literature claiming that vitamin C may reduce the efficacy of coumadin. Your BF would need to discuss this issue with his physician before supplementing with vitamin C.

    A simple multiple vitamin can cause problems with coumadin. Coumadin works by lowering the levels of vitamin K. Without vitamin K, the liver cannot manufacture clotting factors. The low levels of clotting factors cause the blood to thin or bleed easily. Multiple vitamins contain vitamin K. Supplementing with vitamin K will defeat the action of coumadin.